Oregon, 2011

High Wind in Oregon, November 27, 2011

November 27, 2011 · NWS PQR · 1 event in 1 county or zone

A strong Pacific cold front brought strong southerly winds to the north and central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the north and central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 27, 2:32 AM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Nov 27, 2:32 AM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
232 AM PST SUN NOV 27 2011

.SYNOPSIS...A RATHER STRONG FRONTAL SYSTEM IS OFF THE COAST EARLY
THIS MORNING AND WILL MOVE ONTO THE COAST LATER THIS MORNING...INTO
THE NORTH INTERIOR LATE THIS MORNING AND EARLY AFTERNOON...AND INTO
THE SOUTHERN WILLAMETTE VALLEY LATER TODAY AND THIS EVENING. THE
FRONT WILL MOVE EAST OF THE CASCADES LATER THIS EVENING. THE FRONT
WILL BRING A GOOD SHOT OF WIND TO THE COAST TODAY...WITH DECENT
RAINFALL AND SOME SNOW TO THE CASCADES AS THE SNOW LEVEL DROPS BELOW
THE PASSES LATER IN THE EVENT. HIGHER PRESSURE WILL BRING DRYING ON
MONDAY THAT WILL CONTINUE INTO TUESDAY. ANOTHER COOL SYSTEM WILL DROP
IN FROM THE NORTHWEST TUESDAY NIGHT AND WEDNESDAY FOR A BRIEF SHOT OF
VALLEY RAIN AND MOUNTAIN SNOW. ANOTHER UPPER RIDGE WILL BRING ANOTHER
DRY PERIOD FOR THE END OF THE WEEK.
&&

.SHORT TERM...THE SLOW MOVING SOUTHWEST TO NORTHEAST ORIENTED FRONTAL
ZONE REMAINS OFF THE COAST EARLY THIS MORNING...WITH THE MAIN
PRECIPITATION REMAINING OFFSHORE AND TO OUR NORTH. HOWEVER... THE
MODELS INDICATE THE FRONT WILL BEGIN MOVING TODAY...PUSHING ONTO THE
COAST LATER THIS MORNING...INTO THE PORTLAND AREA IN THE LATE MORNING
AND EARLY AFTERNOON...AND INTO EUGENE BY LATER IN THE AFTERNOON.

THE FRONT MOVES EAST OF THE CASCADES THIS EVENING. THE FRONT IS
RATHER VIGOROUS...AND WILL PRODUCE A GOOD SHOT OF WIND NEAR THE COAST
BUT LIKELY STAY JUST BELOW HIGH WIND CRITERIA EVEN AT THE HEADLANDS.
THIS FRONTAL ZONE ALSO HAS PRECIPITABLE WATER VALUES FEEDING INTO
WELL ABOVE ONE INCH...AND WITH 40 TO 50 KT 850 MB FLOW THE MODELS
HAVE SOME PRETTY DECENT RAINFALL TOTALS. THE FRONT MOVES THROUGH
RATHER QUICKLY...SO NO MAJOR HYDRO ISSUES ANTICIPATED UNLESS RAINFALL
RATES ARE HIGH ENOUGH TO CAUSE SOME LOCAL PONDING OF WATER. SNOW
LEVELS DROP AS THE SYSTEM MOVES THROUGH...AND SHOULD SEE SOME SNOW
ACCUMULATIONS BUT DO NOT DROP BELOW PASS ELEVATIONS UNTIL LATE IN THE
EVENT. SO ACCUMULATIONS WILL TEND TO STAY BELOW ADVISORY AMOUNTS.

ONSHORE FLOW WANES QUICKLY BEHIND THE FRONT...SO LINGERING SHOWERS
SHOULD END EARLY MONDAY AS HIGHER PRESSURE BUILDS IN. IT MAY TAKE A
WHILE FOR CLOUDS TO CLEAR ON MONDAY.

DRY WEATHER WILL CONTINUE MONDAY NIGHT AND MOST OF TUESDAY AS A FLAT
UPPER RIDGE IS OVER THE AREA. THE NEXT SYSTEM IS A TIGHT LITTLE LOW
THAT DROPS IN FROM THE NORTHWEST...APPROACHING THE COAST LATE
TUESDAY...AND MOVING THROUGH OUR FORECAST AREA TUESDAY NIGHT AND
EARLY WEDNESDAY FOR ANOTHER SHOT OF VALLEY RAIN AND MOUNTAIN SNOW.
TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODEL AGREEMENT IS GOOD THAT A FAST MOVING SHORTWAVE WILL SWING
THROUGH THE REGION ON TUE NIGHT AND EARLY WED. THIS SHOULD BRING A
QUICK SHOT OF PRECIPITATION...WITH SNOW LEVELS FALLING TO NEAR OR
BELOW CASCADE PASS LEVELS. BEHIND THE DEPARTING TROUGH...UPPER LEVEL
RIDGING IS FCST TO BECOME REESTABLISHED OVER THE EASTERN PACIFIC FOR
THE SECOND HALF OF THE WEEK INTO NEXT WEEKEND. THIS SHOULD MEAN
MAINLY DRY CONDITIONS AS AN OFFSHORE FLOW PATTERN DEVELOPS OVER THE
REGION. JFP
&&

.AVIATION...OFFSHORE FLOW WILL KEEP CONDITIONS VFR ACROSS MUCH OF THE
AREA THIS MORNING. MVFR CONDITIONS WILL DEVELOP ALONG THE COAST BY
15Z THIS MORNING AND ACROSS THE INTERIOR AROUND 20Z THIS AFTERNOON AS
A COLD FRONT PUSHES INLAND. MVFR IS LIKELY TO CONTINUE INTO THE
EVENING HOURS WITH A MIX OF VFR AND MVFR EXPECTED TONIGHT.

KPDX AND APPROACHES...VFR CONDITIONS ARE EXPECTED THROUGH THE
MORNING. CLOUDS WILL LOWER DURING THE DAY TODAY WITH CONDITIONS
DETERIORATING TO MVFR WITH RAIN DURING AFTERNOON AND EVENING.
&&

.MARINE...A SLOW MOVING COLD FRONT APPROACHING THE COAST THIS MORNING
WILL BRING GALE FORCE WINDS TO THE WATERS UNTIL MIDDAY WHEN IT
FINALLY MOVES ASHORE. WINDS WILL DROP OFF BEHIND THE FRONT BUT SEAS
WILL BE SLOWER TO DROP OFF. HIGH PRESSURE WILL BUILD OVER THE WATERS
TONIGHT AND MONDAY. A MUCH WEAKER SYSTEM MAY AFFECT THE WATERS
TUESDAY NIGHT AND WEDNESDAY BEFORE THINGS QUIET DOWN THROUGH THE END
OF THE WEEK.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WARNING UNTIL 10 AM PST THIS MORNING FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 4 AM PST MONDAY FOR
     COLUMBIA RIVER BAR.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 27, 5:04 AM PST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
504 AM PST SUN NOV 27 2011

ORZ003>010-012-014-WAZ020-022-023-039-040-281615-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
504 AM PST SUN NOV 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-281615-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
504 AM PST SUN NOV 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THIS MORNING. SEE PDXCWFPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-281615-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
504 AM PST SUN NOV 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CHANGE TO SNOW AT THE CASCADE PASSES LATE TODAY AND
TONIGHT BEFORE TAPERING OFF MONDAY MORNING. AT THIS POINT IT
APPEARS ACCUMULATIONS WILL NOT BE ENOUGH TO WARRANT A WINTER
WEATHER ADVISORY FOR SNOW...BUT WE WILL MONITOR THIS CLOSELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-281615-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
504 AM PST SUN NOV 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS TO 50 MPH ARE POSSIBLE NEAR BEACHES AND HEADLANDS THIS
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
November 27, 6:30 AM PST to 8:15 AM PST
Where
Northern Oregon Coast forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Official NWS Observations

Strong winds were reported at Clatsop Spit with sustained winds of 37 kt and gusts to 45 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352214.